Shouls I continue treatment of Primary HIV infection.
Jun 14, 2004
Dear Doctor, Thank you for recieving my question. I am physician who practice in South East Asia in medicine. I was infected by HIV virus for 6 months (December 2003). At the fisrst time I had fever and bone pain associated with thrombocytopenia and leukopenia with increase % ATL ,the initial DX is DHF by Dengue virus or IM by EBV infection, but my clinical presentations is atypical. I sent my blood for PCR for HIV antigen, the result was +. The confirmative test with VL shown > 75000 copies CD4 240 HIV Ab-ve . My best friend ID physician started ARV for PHI with AZT+3TC+EFV. Three months later the HIV VL was < 50 copies& CD4 was 560 . I continued taht ARV for 6 months till June,2004. May I ask you the question that I would like to know 1 Is there evdence in evidence based medicine that RX of PHI will affect or change the natural history of disease ( mean that delay disease progression of HIV infected cases. 2 Some studies show that duration of RX of PHI are varied 6 months-2 or 3 yrs. My best friend ID said 1 year in her openion. 3 If I'd like to continue ARV forever, I know that I will be suffered from long term S/E and chance of viral resistnace. Is it possible to continue ARV? One of HIV speciealist said that 1 regimens with good adherent can be used for 9-10 yrs, is it true? 4The last question is,can I have normal life expectancy with RX with ARV? Sincerely, TK, M.D.
Response from Dr. Pierone
Hello and thanks for posting. There is evidence that treatment of primary HIV infection may favorably impact the course of HIV infection. This evidence does not come from randomized, controlled trials, but rather from small cohorts and case series. The proper duration of treatment is unknown so we make it up - 6 months to 1 year is a practical number. Some evidence suggests an STI approach may be reasonable, but this is unproven as well.
It is possible to continue antiretroviral therapy indefinitely and some people choose to do this. There is a risk of resistance that can largely be eliminated by 100% adherence to the regimen. Medication-related side effects are common and tend to cumulative and this is one reason that continuous treatment may not be the best long-term approach. With regard to life expectancy, I think it will be normal or near normal with therapy. Best of luck to you and give us a periodic update on your status.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Black Spots After Receiving Oral Sex Worried I Have HIV
- Black Spots After Vaginal Sex Without Condom Does It Mean I Have HIV
- Dry Cough After Sucking Penis Worried I Have HIV
- Vomiting After Licking Vagina Worried I Have HIV
- After Gonorrhea Treatment If Masturbated Does The Medicine Still Work
- How Long Does It Take For Symptoms From A Std To Show Up?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.